Last time I saw the dentist she told me that dentists cannot do extractions if you are on bisphosphonates. My back tooth's enamel is only a shell (lower jaw) and is nearly all filling. I don't know how the dentist can save it when there is so little tooth. Has anyone broken a tooth and the dentist has\has not been able to save it? Have had to stop taking bisphosphonates and wait until it completely leaves your system before having an extraction.
Broken a back tooth and am on Risedronate - Bone Health
Yes I had the same problem about 18 months ago. My dentist was able to work on the tooth and filled it with a white filling, apparently this type of filling bonds to the teeth well.
I was seeing a maxi oral facial surgeon at the time and he advised that if I have any further problems then to have the very least work done as is possible.
You say you have stopped the Bisphosponates till it is out of your bones.
Are you aware that they can remain in the bones for years? I have read that because there are more blood vessels in the jaw there is a higher concentration of the Bisphosponates in that area.
Also some years ago only the Bisphosponates came with the warning of ONJ as a side effect but now most of the osteoporosis treatments carry the same warning.
Hope your dentist will work with you as I am sure he or she will, after all they don't want any problems themselves.
Thanks for your reply. Sorry I worded my post wrongly it should have read "Has anyone had to stop taking bisphosphonates and wait until it completely leaves their system before having an extraction?".
Yes, know that it takes a long time for bisphonates to clear your system. I have read about ONJ and when asked about it my gp was quick to dismiss it. Hopefully my dentist will be able to fix my tooth.
I have been taking Alendronic Acid for about 4 years. About two months ago I had to have a tooth extracted. I was a bit concerned but my dentist reassured me that he had done many extractions for people with osteoporosis. I have had absolutely no problems since the tooth was removed. It has all healed very well. I even considered having an implant has the bone in my jaw is a suitable depth. However, cosmetically it does not bother me as the gap can hardly be seen and I would rather spend £3000 on something else! I know that generally speaking I heal well and I am physically fit.
Hope that helps.
In November I had a tooth extracted (have been on Alondronate Fosamax for 6 years) by the hospital dentist as my dentist was nervous to do it. Hospital Dentist told me that although I could have problems, most problems were caused by the bone drugs that are injected. Everything was fine, she gave me Antibiotics to take (can't remember the name but they were certainly knockout ones!) and all was well.
I had been on Risedronate approximately 4 months when a tooth crumbled causing the filling to fall out. My dentist said he always tries to save a tooth. With so very little of the tooth remaining to work with, I virtually have a mound of filling, but save it he did. He advised continuing the bisphosphonates, but the way he and his assistant looked at one another when I said I was taking them said it all. Recently however I was hospitalised with digestive troubles and the hospital DRs suspended the Risedronate, but didnt give a reason. However now that the tummy problems have settled down I havnt bothered taking the Risedronate again. After all it didnt prevent me having a second spinal fracture or the broken tooth and I was never at ease taking it anyway due to me having a hiatus hernia with persistent heartburn.
Thanks for that. I am not happy taking Risodronate either. Side effects I have had have just been dismissed. I think you have made the right decision not to continue taking it, if not taking it has solved your gut issues. I must admit I am wavering on not continuing with it and if the pros outweigh the cons
There's a calcium calculator on one of the websites for osteoporosis which might help. I'll try to locate it.
I think this is it
Thanks very much for that Naneadake, I haven't seen that one before. I have put it in my Favs. There is a calculated chart, I think it is either an NHS or ROS, where most of the listed items are dairy based. I don't eat very much dairy produce so I have had to base my intake on my plant intake. As I said in another post you certainly have to do your op homework.
Thanks I take Vit K2, I think it is MK7 Netto with my main meal. I also used to take calcium carbonate with my main meal until I found out that calcium is not absorbed properly when you eat spinach. I also found out that spinach should be cooked - and me thinking spinach was a healthier option to lettuce was having it in salads. It is a bit of aminefield about getting the optimum nutrition from supplements.
I used to make a veg soup with kale and other veg a few years ago and had to add tinned soup to it to make it palatable. Just bought a soup maker/blender and made a batch of kale soup. I personally think kale is an acquired taste. Looking for a recipe for a spicy kale soup so I cannot taste the kale.
Hi I have had many of the treatments for Osteoporosis and still had 4 fractures in the spine without trauma.
Last year I was given an injection of Prolia and have not been right since.
Tomorrow I have a private appointment to see a gastroentiologist (even though I am on the NHS and have an upcoming appointment with one) no one will take the side effects of these treatments seriously and we are the oes suffering.
I agree totally with what you have said.
I also have a sliding hernia amongst other problems.
When on the different treatments I have never been well.
I notice on a previous post of yours some time ago you ask about back braces.
I was advised by orthapedic surgeon only to wear whilst fractures heal as they weaken the back muscles and thus heighten the risk of fractures even more.
It seems a no win situation!!
I had both of those. Endoscopy reported large sliding hiatus hernia. Bowel CT showed Diverticulitis and lesions and other bits and bobs on my liver and kidneys. (Probably related to my blood cancer Polycythaemia Vera). In fact I am convinced its the blood cancer causing my spinal fractures. My Dexa scan reported mild Osteopenia in all areas. I would have expected fractures with Osteoporosis but not 2/3 spinal fractures in 15 months from Osteopenia.
Sorry to hear of your health problems. It does seem strange having fractures when you have not got osteoporosis. Have you not questioned it with the hospital. Did you fracture without trauma or did you have a fall?
I have not heard of the blood cancer you say you have, is it something more rare,you certainly have much to be dealing with.
I can understand you not wanting to have to be putting up with side effects from bone medications.
Sometimes the medications can cause problems, and sometimes more serious issues can be going on in the body.
I just want a proper diagnosis, but in the meantime I am holding off the bone meds as I just do not want to complicate things.
Take care, I will watch out for your posts.
Polycythaemia Vera is rare. Most people have never heard of it. I hadn't until I was diagnosed with it. I did query with one of my consultants if it was the cause of my fractures and she said any bone marrow condition will weaken the bones. My first fracture happened when lifting something heavy, second one I have no idea and several weeks ago had symptoms again so requested X-Ray and am currently waiting to see if I had a 3rd. I don't particularly want to go back on Risedronate. In the meantime I have an MRI coming up in a few days.
Thank you for explaining to me, I understand better now how the bones can be effected.
Perhaps they could offer you a different bone treatment that you may want to try.
I have not done well on them but have read that others have and are continuing to do very well.
I hope they do not find a 3rd fracture and that they can help you to avoid any more in the future.
Good luck with your scan and let us know the outcome.
I've decided not to continue with risedronate as I got bad side effects and the side effects can stay with you long after coming off the medicine. I think there will be better treatments soon. They can make you feel quite unwell and don't necessarily help any more than better nutrition and the right kind of exercise.
I think the NHS has got it wrong on low fat diet and got it wrong on Bisphosphonates being the answer to osteoporosis. Stay well and avoid the Bisphosphonates.
I have seen the dentist and she was able to do a filling where the tooth had broken. She asked me what I was eating when I broke the tooth. I was eating a date and thought there must have been a bit of stone then realised it was my tooth. She said that dates were soft and I must have fractured my tooth on something hard before. I asked if I could be lacking calcium because I had to take it alongside Risedronate that had caused to tooth to break. She said that that was an old wives' tale and that lacking calcium does not affect your teeth once your teeth have been formed.